Alert archive / South Dakota / Freeze Warnings in 2018
Freeze Warning 2, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this freeze warning at Oct 10, 2018, 3:18 PM CDT for 24 counties in South Dakota; Dakota County, Dixon County, Nebraska. It took effect at Oct 11, 2018, 1:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 10, 2018, 3:18 PM CDT (20:18 UTC)
- In effect from
- Oct 11, 2018, 1:00 AM CDT
- Expired
- Oct 11, 2018, 9:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS Sioux Falls, SD
All 26 counties
Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 73 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 499 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
889 WWUS73 KFSD 102018 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 318 PM CDT Wed Oct 10 2018 NEZ013-014-SDZ038>040-050-052>071-110430- /O.NEW.KFSD.FZ.W.0002.181011T0600Z-181011T1400Z/ Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-Bon Homme- Yankton-Clay SD-Union- 318 PM CDT Wed Oct 10 2018 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT THURSDAY... The National Weather Service in Sioux Falls has issued a Freeze Warning, which is in effect from 1 AM to 9 AM CDT Thursday. * TEMPERATURE...Widespread low temperatures in the upper 20s to lower 30s. * IMPACTS...Sensitive vegetation can be killed if not covered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
3 follow-up statements
062 WWUS73 KFSD 110329 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1029 PM CDT Wed Oct 10 2018 NEZ013-014-SDZ038>040-050-052>071-111130- /O.CON.KFSD.FZ.W.0002.181011T0600Z-181011T1400Z/ Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-Bon Homme- Yankton-Clay SD-Union- 1029 PM CDT Wed Oct 10 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THURSDAY... * TEMPERATURE...Widespread low temperatures in the upper 20s to lower 30s. * IMPACTS...Sensitive vegetation can be killed if not covered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
998 WWUS73 KFSD 110835 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 335 AM CDT Thu Oct 11 2018 SDZ052>062-064>067-111645- /O.NEW.KFSD.FZ.W.0003.181012T0600Z-181012T1400Z/ /O.CON.KFSD.FZ.W.0002.000000T0000Z-181011T1400Z/ Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Douglas-Hutchinson-Turner-Lincoln SD- 335 AM CDT Thu Oct 11 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY... The National Weather Service in Sioux Falls has issued a Freeze Warning, which is in effect from 1 AM to 9 AM CDT Friday. * TEMPERATURE...Widespread low temperatures around freezing this morning, and near or below freezing Friday morning. * IMPACTS...Sensitive vegetation can be killed if not covered or brought indoors. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ IAZ001>003-012>014-020>022-032-MNZ071-072-080-081-089-090-097-098- 111645- /O.NEW.KFSD.FZ.W.0003.181012T0600Z-181012T1400Z/ Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles- Jackson-Pipestone-Rock- 335 AM CDT Thu Oct 11 2018 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY... The National Weather Service in Sioux Falls has issued a Freeze Warning, which is in effect from 1 AM to 9 AM CDT Friday. * TEMPERATURE...Widespread low temperatures near or below freezing Friday morning. * IMPACTS...Sensitive vegetation can be killed if not covered or brought indoors. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ NEZ013-014-SDZ038>040-050-063-068>071-111400- /O.CON.KFSD.FZ.W.0002.000000T0000Z-181011T1400Z/ Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-Charles Mix- Bon Homme-Yankton-Clay SD-Union- 335 AM CDT Thu Oct 11 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * TEMPERATURE...Widespread low temperatures around freezing this morning. * IMPACTS...Sensitive vegetation can be killed if not covered or brought indoors. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
027 WWUS73 KFSD 111404 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 904 AM CDT Thu Oct 11 2018 SDZ052>062-064>067-112215- /O.EXP.KFSD.FZ.W.0002.000000T0000Z-181011T1400Z/ /O.CON.KFSD.FZ.W.0003.181012T0600Z-181012T1400Z/ Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Douglas-Hutchinson-Turner-Lincoln SD- 904 AM CDT Thu Oct 11 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY... ...FREEZE WARNING FOR THIS MORNING HAS EXPIRED... * TEMPERATURE...Widespread low temperatures near or below freezing Friday morning. * IMPACTS...Sensitive vegetation can be killed if not covered or brought indoors. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ NEZ013-014-SDZ038>040-050-063-068>071-111515- /O.EXP.KFSD.FZ.W.0002.000000T0000Z-181011T1400Z/ Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-Charles Mix- Bon Homme-Yankton-Clay SD-Union- 904 AM CDT Thu Oct 11 2018 ...FREEZE WARNING HAS EXPIRED... Temperatures will continue to warm through the morning. $$ IAZ001>003-012>014-020>022-032-MNZ071-072-080-081-089-090-097-098- 112215- /O.CON.KFSD.FZ.W.0003.181012T0600Z-181012T1400Z/ Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles- Jackson-Pipestone-Rock- 904 AM CDT Thu Oct 11 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY... * TEMPERATURE...Widespread low temperatures near or below freezing Friday morning. * IMPACTS...Sensitive vegetation can be killed if not covered or brought indoors. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this freeze warning went out at Oct 10, 12:21 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Oct 10, 12:21 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1221 PM CDT Wed Oct 10 2018
.SHORT TERM...(Today and Tonight)
Issued at 348 AM CDT Wed Oct 10 2018
The primary short-term concern is snowfall west of the James River
into early this afternoon.
Strong upper level low and PV anomaly were moving north into
southeastern South Dakota this morning. To the west of the track
of the PV anomaly from near Gregory SD toward Huron SD an area of
700 mb frontogenesis has set up. This area of frontogenesis is
expected to move slowly northeast through the morning with the
upper low. This will allow precipitation to continue to focus
along and west of this boundary. This is also an area where
temperatures are in the 30s and these temperatures are expected to
remain steady or drop until precipitation ends later this
morning. Precipitation is already all snow around Gregory and
Platte and has been a mix of rain and snow in Chamberlain. The
location of snow is elevation dependent and it is likely that the
higher terrain in Jerauld County has also switched over to snow
while much of the Missouri River Valley from Chamberlain to
Pickstown remains a mix.
With the frontal forcing for ascent, additional QPF of up to
0.25" is possible from Wessington Springs to west of Huron. When
snowfall rates are high, this snow will likely stay on the ground
and even some roadways. As the snow rates decrease, the warm
ground should melt the snow from below. As for total snowfall,
looking for an additional 1-3" in the western portions of Jerauld,
Beadle, and Brule Counties with less than an inch elsewhere. So
will continue the winter weather advisory or this morning in Brule
and Gregory counties and through 4 pm in Beadle and Jerauld
Counties.
As the low lifts north this afternoon, precipitation will end
along and south of I-90 but is expected to linger into this
evening across portions of southwestern Minnesota north along and
north of Hwy 30. Near Highway 14, a rain and snow mix is possible
as temperatures cool but no accumulation is expected.
Once the snow ends, expect the strong cyclonic flow around the low
to keep stratus in place over much of the area through this
evening with only a slow clearing along and west of the James
River after midnight. Winds will also remain between 15 and 25 mph
east of the James River with gusts over 30 mph much of the night
in southwestern Minnesota.
Highs today will be 20 to 25 degrees below normal in the upper 30s
in most of southeastern SD and southwestern Minnesota to the mid
40s in northwestern Iowa. The clouds and wind will prevent
temperatures from falling too far but most places will likely be
at or below freezing by Thursday morning. A freeze warning may be
needed across the area but will hold off on any warning until
after the snow ends and also have a better idea if clouds may keep
temperatures closer to freezing than we are currently expecting.
.LONG TERM...(Thursday through Tuesday)
Issued at 348 AM CDT Wed Oct 10 2018
More tranquil but cool weather is expected in the long-term
forecast.
Clouds with the upper low will continue to slowly clear from
southwest to northeast on Thursday but for southwestern Minnesota,
expect little if any sun on Thursday as it is likely the clouds
will remain through sunset. Farther to south and west toward
Brookings, Sioux Falls and Spencer, IA, skies are expected to
clear by early to mid afternoon. Am a little concerned that clouds
could linger longer even in these areas as cyclonic low level flow
and cold temperatures aloft may cause stratocumulus to form on the
western edge of the clouds during the late morning and afternoon.
This could delay clearing in the aforementioned areas adjacent to
southwestern Minnesota until late afternoon or evening. High
temperatures will continue to be very cool from the upper 30s
along Highway 14 to the mid 40s in the Missouri Valley.
Any clearing that occurs Thursday afternoon and evening will be
short-lived as another shortwave moves southeastward from Canada
toward the central Plains. The GFS is the farthest north with this
system having the axis of heaviest precipitation in the Missouri
Valley while the NAM and ECMWF keep the heaviest precipitation
across Nebraska which is closer to the track of the upper PV
anomaly. Have sided with this solution although the potential for
light precipitation extending as far north as Chamberlain, Yankton
and Sioux City will mean keeping a chance of precipitation.
Precipitation type is more difficult. Current thinking is that if
the clouds are delayed and the low moves farther south such that
no precipitation falls then temperatures will cool close to or
even below freezing. However, if thicker low level clouds move
into the area Thursday night prior to precipitation, the clouds
will prevent radiative cooling and temperatures will remain above
freezing all night or rise above freezing after the clouds move in
and thus keep precipitation rain or at worst a rain/snow mix.
With either no precipitation or a mix of rain and snow, expect
little if any accumulations with the possible exception of Gregory
County where a dusting accumulation may be possible in higher
terrain away from the Missouri River.
Any precipitation is expected to end by Friday afternoon leaving
dry weather for the area this weekend and into early next week.
Temperatures will remain well below normal through the period.
After another day in the 40s on Friday, strong mixing along and
behind a cold front on Saturday will allow temperatures to rise
into the 50s. If enough warm air comes north and the frontal
passage is later in the day, some places in northwestern Iowa and
far southeastern South Dakota could even hit 60. Following the
front, winds will increase. At this point, have forecasted gusts
as high as 30 mph Saturday afternoon and evening but these winds
could be another 5 to 10 mph stronger if the frontal passage in
the early afternoon - especially west of I-29. Sunday will be
another cold day with highs again struggling to reach 40 degrees.
Sunday night is expected to be the coldest of the period with lows
in the mid to upper 20s. Temperatures will slowly warm into the
mid 40s to lower 50s Monday and Tuesday ahead of another front
that will move through Tuesday afternoon.
The good news: After a brief shot of cold air Tuesday night and
Wednesday, all models are showing a warming trend for the end of
next week with temperatures closer to normal or possibly above
normal.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1220 PM CDT Wed Oct 10 2018
MVFR ceilings are expected through most of the period, improving
from west to east late tonight and Thursday morning. Some IFR
conditions likely through this afternoon in southwest MN.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 1 PM CDT this afternoon for SDZ050-
057.
Winter Weather Advisory until 4 PM CDT this afternoon for SDZ038-
052.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...Schumacher
LONG TERM...Schumacher
AVIATION...08Hazardous weather outlook, Oct 10, 5:14 AM CDT, 10 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 514 AM CDT Wed Oct 10 2018 IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-NEZ013- 014-SDZ056-060>062-065>071-111015- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Pipestone- Rock-Dixon-Dakota-Moody-Hanson-McCook-Minnehaha-Hutchinson-Turner- Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 514 AM CDT Wed Oct 10 2018 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Temperatures may fall to around freezing late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Overnight lows may again fall below freezing along and north of I-90 Thursday night and across the entire area on Saturday and Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ071-072-SDZ039-040-053>055-058-059-063-064-111015- Lincoln MN-Lyon MN-Kingsbury-Brookings-Sanborn-Miner-Lake-Aurora- Davison-Charles Mix-Douglas- 514 AM CDT Wed Oct 10 2018 This Hazardous Weather Outlook is for southwest Minnesota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Rain may mix with or change to snow later today. Any snowfall accumulations are expected to be less than an inch. Temperatures may fall to below freezing late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Overnight lows may again fall below freezing along and north of I-90 Thursday night and across the entire area on Saturday and Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ050-057-111015- Gregory-Brule- 514 AM CDT Wed Oct 10 2018 This Hazardous Weather Outlook is for south central South Dakota. .DAY ONE...Today and tonight. Light snow is expected to continue this morning before ending by early this afternoon. Additional accumulations of up to 2 inches are expected with the highest snowfall amounts at higher elevations away from the Missouri River. Temperatures may fall to below freezing late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There will be another chance of snow or a mix of rain and snow on Thursday night. Little accumulation is expected. Overnight lows are expected to fall below freezing Saturday and Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ038-052-111015- Beadle-Jerauld- 514 AM CDT Wed Oct 10 2018 This Hazardous Weather Outlook is for central South Dakota and east central South Dakota. .DAY ONE...Today and tonight. Snow will continue into mid afternoon across the area with up to 3 inches of snow expected. The heaviest snowfall will be at higher elevations west of the James River. Temperatures may fall to below freezing late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Overnight lows may again fall below freezing along and north of I-90 Thursday night and across the entire area on Saturday and Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Schumacher
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 3:37 AM CDT | River Flood Warning | FSD | Minnehaha | 5 days |
| Oct 10, 9:46 AM CDT | River Flood Warning | FSD | Union | 9 days |
| Oct 10, 9:46 AM CDT | River Flood Warning | FSD | Union | 11 days |
Nearby
Freeze Warnings in South Dakota, 2018Freeze Warnings in Nebraska, 2018Every freeze warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.